Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 4, NWS Dodge City, KS

April 16, 2016Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this areal flood warning at Apr 16, 2016, 1:42 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2016, 1:42 PM CDT (18:42 UTC)
Expired
Apr 16, 2016, 7:30 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 19 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.7 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

599 
WGUS43 KDDC 161842
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
142 PM CDT SAT APR 16 2016

KSC057-083-170030-
/O.NEW.KDDC.FA.W.0004.160416T1842Z-160417T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORD KS-HODGEMAN KS-
142 PM CDT SAT APR 16 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR...
  NORTHWESTERN FORD COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 730 PM CDT

* AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT OVER 5 INCHES OF RAIN HAVE FALLEN OVER THE LAST 12 HOURS.
  WITH ANOTHER ONE TO POSSIBLY TWO INCHES OF RAIN EXPECTED THIS
  AFTERNOON AREAL FLOODING OF RURAL ROADS AND LOW LYING AREAS
  CAN BE EXPECTED. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  RURAL AREAS OF NORTHWEST FORD AND SOUTHWEST HODGEMAN COUNTIES.

THIS FLOOD WARNING REPLACES AND EXTENDS THE PREVIOUS FLOOD
WARNING FOR WESTERN FORD AND SOUTHWEST HODGEMAN COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3811 9992 3778 10006 3758 10021 3775 10021
      3814 10008

$$

RBURG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 16, 1:25 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 16, 1:25 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
125 PM CDT SAT APR 16 2016

...UPDATE TO SHORT TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 117 PM CDT Sat Apr 16 2016

Showers and thunderstorms are likely to continue/redevelop tonight
as a strong closed off upper level low in northwest New Mexico
lifts slowly northeast into Colorado. This will help dislodge the
near stationary frontal boundary across extreme western Kansas,
nudging it eastward across southwest Kansas. As a result, the
focus for the next round of showers and thunderstorms will shift
slightly eastward into eastern portions of southwest Kansas and
central Kansas overnight. Although a widespread prevailing cloud
shield will limit heating and subsequent destabilization this
afternoon across much of western Kansas...ample moisture,
increased convergence in the vicinity of the frontal boundary,
and an intensifying southerly flow aloft will be more than
sufficient to support the redevelopment of showers and
thunderstorms. However, the potential for severe weather will be
limited due to the lack of instability across much of central and
west central Kansas. Clearing across northeast New Mexico into
the Texas Panhandle will allow instability to increase to our
south raising the severe potential somewhat into extreme southwest
Kansas. The primary hazard across much of the region will be
extended periods of heavy rainfall, particularly across areas
already having received high amounts of rain in the past 24 hours.
Localized flooding could be an issue. The focus for precip will
shift further east into central and eastern Kansas Sunday as the
frontal boundary continues to push slowly east.

Look for lows down into the 50s(F) across central and much
of southwest Kansas tonight as surface dewpoints remain in the
lower to mid 50s(F) ahead of a slowly advancing surface boundary.
Lows may dip down into the 40s(F) behind the front in extreme
southwest and west central Kansas toward daybreak Sunday morning
as a low level northwesterly flow develops behind the advancing
boundary, allowing cooler air to filter into the area. As cooler
air continues to move into the region, highs are only expected to
reach up into the 50s(F) across west central and much of southwest
Kansas Sunday afternoon. The lower 60s(F) are still possible
across central Kansas ahead of the front.

.LONG TERM...(Sunday Night through Friday)
Issued at 402 AM CDT Sat Apr 16 2016

By Sunday Night, whatever is left of our major precipitation axis
will be lifting out into north central Kansas. POPs will be on the
decrease, finally, by the Sunday Night period. The upper low
center, though, will still be parked out somewhere in western
Colorado. The upper low will continue to fill and slowly weaken,
however as it does so, it will still be approaching western
Kansas. Monday is looking fairly dry for the most part, with only
some small POPs in there for some isolated to widely scattered
showers. By late Monday Night into Tuesday, another lobe of
shortwave jet energy will rotate across the Sangre de Cristo
Mountains and into southeast Colorado, enhancing lift for one last
hit of rainfall. POPs will be on the order of 40 to 50 percent for
Tuesday. The GFS and ECMWF look fairly similar in their solutions
for Tuesday, and if we get a couple more model runs of continuity,
POPs will need to be increased for Tuesday. Temperatures will be
fairly cool, so the mode of precipitation will be of the non-
thunder variety, although probably shower in nature. Synoptic
ridging will finally move in by late week to dry things out,
however quick on its heels will be yet another energetic Pacific
jet moving into California. It remains to be seen what will come
of this next jet in the Days 8-11 time frame, though.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1205 PM CDT Sat Apr 16 2016

Showers and thunderstorms are likely across southwest and central
Kansas through Sunday morning producing extended periods of IFR
cigs/vsbys in the vicinity of all TAF sites. East to southeast
winds around 10 to 20kt will persist through this evening just
east of a frontal boundary as it remains anchored across extreme
Western Kansas. Gustier winds are possible further east away from
the frontal boundary. Winds are then expected to turn northwesterly
5 to 15kt across extreme southwest Kansas early Sunday morning as
the frontal boundary begins to edge slowly eastward.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  50  58  43 / 100 100  90  60
GCK  63  45  55  40 / 100 100  50  50
EHA  61  40  55  38 / 100  90  40  30
LBL  64  45  58  41 /  90 100  50  40
HYS  64  52  60  44 / 100  90 100  80
P28  67  57  63  51 /  70 100 100  90

&&

.DDC Watches/Warnings/Advisories...
Flood Watch through Monday afternoon for KSZ030-031-045-046-
064>066-078>081-088>090.

Flood Watch until midnight CDT tonight for KSZ043-044-062-063-
075>077-084>087.

&&

SHORT TERM...JJohnson
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Apr 16, 5:45 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT SAT APR 16 2016

KSZ030-031-043>046-061>066-074>081-084>090-171045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
545 AM CDT SAT APR 16 2016 /445 AM MDT SAT APR 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH TODAY AND TONIGHT. DURING THE LATE AFTERNOON TO MID
EVENING HOURS, THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ALONG THE OKLAHOMA BORDER BETWEEN ELKHART AND ENGLEWOOD. THE
GREATEST SEVERE WEATHER RISK WILL BE LARGE DAMAGING HAIL TO GOLF
BALL SIZE AND DAMAGING WIND TO 60 MPH. AN ISOLATED TORNADO CANNOT
BE RULED OUT. FLOODING WILL BE A RISK IN AREAS WHERE THUNDERSTORMS
TRAIN OVER THE SAME AREAS, MUCH LIKE LAST NIGHT. A FLOOD WATCH
REMAINS IN EFFECT FOR MUCH OF THE REGION.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  EXTREME LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...THE FLOODING RISK WILL CONTINUE INTO SUNDAY AS THE
EXCESSIVE RAIN AXIS IS FORECAST TO SHIFT INTO CENTRAL AND SOUTH
CENTRAL KANSAS. NO SEVERE WEATHER IS ANTICIPATED ON SUNDAY.

HAZARDS WEATHER RISK...

  SUNDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
AREAS MAINLY ALONG THE OKLAHOMA BORDER BETWEEN ELKHART AND
ENGLEWOOD LATE THIS AFTERNOON THROUGH MID EVENING.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Apr 16, 9:29 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 AM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       3 E DODGE CITY          37.76N 99.97W
04/16/2016  M3.15 INCH       FORD               KS   NWS EMPLOYEE

&&

AW
Local storm report, Apr 16, 9:33 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
933 AM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     FLASH FLOOD      JETMORE                 38.08N 99.89W
04/16/2016                   HODGEMAN           KS   PUBLIC

            PUBLIC REPORTED SEVERAL STREETS FLOODED IN
            JETMORE. IN SOME AREAS THE WATER WAS CURB TO
            CURB.

&&

RB
Local storm report, Apr 16, 10:15 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 AM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       1 N ELKHART             37.01N 101.89W
04/16/2016  M6.52 INCH       MORTON             KS   PUBLIC

            COCORAHS REPORT

&&

AW
Local storm report, Apr 16, 12:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1223 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       1 E JETMORE             38.08N 99.88W
04/16/2016  M3.94 INCH       HODGEMAN           KS   TRAINED SPOTTER

            OBSERVER LOCATION E SIDE OF JETMORE.

&&

AW
Special weather statement, Apr 16, 12:47 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1247 PM CDT SAT APR 16 2016

KSZ084-161830-
MORTON KS-
1247 PM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 130 PM CDT...

AT 1247 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES NORTHEAST OF ELKHART...MOVING NORTH AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKHART...RICHFIELD AND WILBURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3736 10204 3737 10159 3699 10172 3699 10204
TIME...MOT...LOC 1747Z 187DEG 48KT 3702 10184

RBURG
Local storm report, Apr 16, 1:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
111 PM CDT SAT APR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            5 SSW THE HAGGARD ELEV  37.55N 100.34W
04/16/2016                   GRAY               KS   NWS EMPLOYEE

            COUNTY RD. FF OFF OF K 23 STANDING WATER IN
            LOW LYING AREAS AND ACROSS THE ROAD.

&&

AW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:49 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens41 min
Apr 15, 8:31 PM CDTTornado Warning Tornado observedDDCMorton, Stevens24 min
Apr 15, 8:44 PM CDTSevere Thunderstorm WarningDDCMorton46 min
Apr 15, 8:50 PM CDTTornado WarningDDCMorton25 min
Apr 15, 9:09 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens51 min
Apr 15, 9:29 PM CDTTornado WarningDDCMorton, Stevens31 min
Apr 15, 9:55 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens50 min
Apr 15, 10:02 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton43 min
Apr 15, 10:45 PM CDTSpecial Weather StatementDDCHaskell45 min
Apr 15, 11:26 PM CDTAreal Flood WarningDDCMorton12 hr
Apr 15, 11:51 PM CDTSpecial Weather StatementDDCGray39 min
Apr 16, 12:58 AM CDTFlash Flood WarningDDCMorton8 hr
Apr 16, 2:25 AM CDTFlash Flood WarningDDCHaskell6 hr
Apr 16, 5:50 AM CDTFlash Flood WarningDDCGray, Haskell, Meade6 hr
Apr 16, 7:49 AM CDTFlash Flood WarningDDCFord, Hodgeman6 hr
Apr 16, 12:47 PM CDTSpecial Weather StatementDDCMorton43 min
Apr 16, 1:24 PM CDTAreal Flood WarningDDCFord, Gray, Meade6 hr
Apr 16, 5:29 PM CDTSpecial Weather StatementDDCGrant, Haskell, Stanton, Stevens46 min
Apr 16, 6:18 PM CDTSpecial Weather StatementDDCGrant57 min

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.